Michigan, 2021

Damaging Winds in Michigan, June 29, 2021

June 29, 2021 · NWS DTX · 9 events in 6 counties and zones

Several severe thunderstorms produced wind damage, between the I-69 and I-94 corridors.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several severe thunderstorms produced wind damage, between the I-69 and I-94 corridors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 29, 10:47 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 29, 10:47 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1147 AM EDT Tue Jun 29 2021

.UPDATE...

SE MI remains under the influence of upper-level ridging (500 mb
height at 592 dam), with extensive cloud cover and ongoing rain
showers and thunderstorm activity holding west and north of the
region, tied to better moisture content around the periphery of the
ridging and forcing from an approaching shortwave trough. This has
provided mainly clear conditions outside of the Tri-Cities, with
near full solar insolation quickly increasing temperatures into the
low to mid 80s as of 11 AM. Should see several locations tap into the
upper 80s and even some spots in the lower 90s today given several
more hours of sunshine with southwest flow in place. Otherwise, the
subtropical airmass holds over the region while a surface warm front
resides over northern lower Michigan, which will bring another day of
muggy conditions with dew points holding in the low to mid 70s. Heat
indices in the 90s south of the Tri-Cities are expected today.

Water vapor imagery depicts a strong shortwave over eastern
Minnesota which is projected to travel east into Wisconsin before
shearing out over the upper peninsula and southern Ontario later
tonight. This will flatten the ridging over across the Great Lakes
and will orient the best moisture axis over SE MI, characterized by
PW values around 1.90 - 2.00 inches. 12Z DTX RAOB already captured a
PW of 1.92 inches, an individual daily record and above the max
moving average of 1.83. Continued daytime heating and high moisture
content has resulted in CAPE values between 1,500 - 2,000 J/kg,
which will hold across SE MI during daylight hours. Ongoing
convection across southwest Michigan is set to to travel into our
cwa north of I-94 around 17Z, otherwise, CI is set to take place
across SE between 18-21Z tied to better daytime heating and along
the better theta-e axis ahead of the shortwave. All locations across
SE MI will be susceptible to thunderstorm activity given the
subtropical environment, however, expecting best covering around and
south of I-69, with widely scattered coverage this afternoon.
Increase in coverage expected this evening between 21-01Z again
along or south of I-69 tied to better forcing from the approaching
shortwave.

Deep layer shear between 25-30 knots, mainly unidirectional,
suggestions organized isolated to multicellular clusters will be
possible with this afternoon and evenings activity. Main concern
with thunderstorm activity will again torrential rainfall given the
warm cloud depths. Strong storms will be capable of producing a
quick burst of accumulation between .5 to 1 inch. Locations that
receive repeated rounds of thunderstorm of activity could see
localized higher precipitation amounts in excess of an inch.
Localized flooding will be possible in this scenario, especially in
low-lying and urban locations. The modest bulk shear and poor mid-
level lapse rates will limit severe weather potential, however,
isolated wind gusts to 60 mph remains possible for all of SE MI given
strong low-level lapse rates, decent CAPE, and precipitable loading
potential. All of SE MI remains under a marginal risk per SPCs
SWODY1.

&&

.PREV DISCUSSION...
Issued at 559 AM EDT Tue Jun 29 2021

AVIATION...

There will be a chance for showers and thunderstorms throughout the
day today as we once again remain in the very moist and unstable
airmass. Timing any early day activity will not be possible due to
isolated nature of any activity. Better signal coming late this
afternoon into the evening as a system lifts up through Mid MI and
kicks out a trough to help focus storm development. Expect storms to
develop after 18Z with the best chance (from PTK southward) in the
22-01Z timeframe. With enough doubt on actually pegging a time, will
start with a prob30 group for now to highlight this window with more
refinement coming with later forecasts. Generally VFR conditions
with light southwest winds outside of convective activity.

For DTW...Window for thunderstorms again exists mid afternoon into
the evening hours. Will go with a prob30 group from 22-01Z to
highlight the highest confidence window, but showers and storms
could pop up any time throughout the day. A front will sweep through
early Wednesday bringing another chance of rain.

DTW THRESHOLD PROBABILITIES...

* Medium for ceiling at or below 5000 feet today, low tonight.

* Low in thunderstorms impacting DTW this afternoon and evening.

PREV DISCUSSION...
Issued at 249 AM EDT Tue Jun 29 2021

DISCUSSION...

Upper ridging will keep widespread convection generally at bay this
morning through much of the afternoon with just widely scattered
showers and perhaps a rouge thunderstorm lifting northeast within
deep moisture plume arcing around the upper high feature. Currently
seeing a modest expansion of convection within this plume early this
morning which may lead to better coverage for a short time into dawn
before activity dissipates. Convection will then begin to pop up
again this afternoon, especially from late afternoon into the
evening hours as the ridge begins to flatten slightly as shortwave
disturbance over the upper midwest ejects eastward into the northern
Great Lakes. Expect an expansion of showers and thunderstorms during
peak heating (3-5pm) which will extend into parts of the evening
before activity diminishes due to the loss of daytime heating.

While mid level lapse rates remain meager within the aforementioned
plume of moisture (5-6 C/km) strong heating will lead to increased
instability late in the day as temperatures climb into the 80s to
near 90 in some cases while surface dew points remain around 70F.
With an increase in mid level flow to assist in storm organization
with the approach of the midwest shortwave, would suspect that a few
of the thunderstorms will be capable of isolated damaging wind gusts
as SBCAPES reach 2000 J/kg or better and aid in updraft strength.
Heavy rainfall will also remain a concern as PWAT values of 2" or
more persist over the area.

Activity will peak in coverage/intensity between 5pm-8pm, but some
chance of showers and a few thunderstorms will persist into tonight
as the surface trough associated with approaching shortwave slowly
edges east/southeast into the area late. This trough axis will work
through the area Wednesday with a continued shower/storm chance as
the air mass over lower Michigan remains warm/moist and trough will
provide some forcing for convective activity.

As this lead shortwave disturbance passes east, a much stronger
northern stream shortwave will dive south/southeast into the area
early Thursday followed by a secondary vorticity maximum later in
the day. Scattered showers and a few thundestorms will remain a
possibility as the low level fronts associated with these upper
features dive south through the region.

Models are in better agreement late this week into the weekend of
digging out of an upper low pressure system just east of the area as
this continued influx of northern stream shortwave energy works
through the central/eastern Great Lakes. Timing differences as to
how quickly this upper low wobbles east of the region to remain, but
the general trend in the upper level pattern forecast would suggest
that shower diminish greatly as the upper system sets up to the east
with only widely scattered activity possible.

This system will bring a cooler/less pattern to the region as well
with high temperatures mainly in the 70s from Thursday into Saturday
(coolest readings in the lower/mid 70s on Friday). With the upper
low most likely setting up to the east, upper heights will begin to
build back east into the region sooner this weekend/early next week
with highs returning to the 80s by the end of the forecast period.

MARINE...

A stalled frontal boundary is draped across the Great Lakes today
as an upper disturbance passes through and brings an increasing
coverage of showers and thunderstorms, particularly this afternoon
and evening. These storms will be capable of producing locally gusty
winds and torrential downpours. Outside of any storms, winds will
remain generally light and disorganized as a weak pressure pattern
slides through. Low pressure gradually develops tonight over Lake
Huron before tracking east overnight. This forces the resident front
south as a cold front on Wednesday with a period of modest W to NW
wind below 15 kt during the morning. Showers and a few storms will
likely accompany frontal passage. Cooler and drier air then settles
into the region Wednesday into Thursday with continued chances for
unsettled weather as cooler air aloft moves in.

HYDROLOGY...

Scattered to numerous showers and thunderstorms will again be likely
today with highly variable rainfall totals expected. Any repeated
rounds of thunderstorm activity will have the potential for bringing
rainfall totals of one inch or more. Hence, localized flooding
concerns remain in place, especially for low-lying areas and urban
locations. Early morning activity in the M-59 to I-69 corridors will
fade around daybreak with more widespread activity developing again
by mid to late afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......AM
AVIATION.....DRK
DISCUSSION...DG
MARINE.......TF
HYDROLOGY....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 29, 2:07 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
307 AM EDT Tue Jun 29 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
307 AM EDT Tue Jun 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today as an upper level
disturbance encroaches on the area and supports the development of
numerous showers and thunderstorms. The best chance for strong to
severe storms will be from about 4pm to 8pm. The primary hazard will
be locally damaging wind gusts to 60 mph. Torrential downpours can
also be expected as the atmosphere remains very warm and moist over
the region. Storms will move from west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will be possible from Wednesday into
Thursday as a series of strong disturbances dive southeast into the
region from Canada. Any potential severe weather associated with
this activity will be very isolated in nature.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
307 AM EDT Tue Jun 29 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today as an upper level
disturbance encroaches on the area and supports the development of
numerous showers and thunderstorms. The best chance for strong to
severe storms will be from about 4pm to 8pm. The primary hazard will
be locally damaging wind gusts to 60 mph. Torrential downpours can
also be expected as the atmosphere remains very warm and moist over
the region. Storms will move from west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will be possible from Wednesday into
Thursday as a series of strong disturbances dive southeast into the
region from Canada. Any potential severe weather associated with
this activity will be very isolated in nature.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Jun 29, 11:48 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1248 PM EDT Tue Jun 29 2021

MIZ060-061-068-075-082-291745-
Shiawassee MI-Livingston MI-Lenawee MI-Genesee MI-Washtenaw MI-
1248 PM EDT Tue Jun 29 2021

...A CLUSTER OF STRONG STORMS WILL AFFECT NORTHERN LENAWEE...
SHIAWASSEE...LIVINGSTON...WESTERN GENESEE AND WASHTENAW COUNTIES
UNTIL 145 PM EDT...

At 1244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near East Lansing to near Eaton Rapids to near
Homer. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Perry around 105 PM EDT.
  Morrice around 120 PM EDT.
  Fowlerville around 130 PM EDT.
  Cohoctah, Byron, Cement City, Gregory and Oak Grove around 145 PM
  EDT.

Other locations impacted by these storms include Manitou Beach-Devils
Lake, Plainfield, Rankin, Hudson Mills Metropark, Delhi Mills,
Pleasant Lake, Pinckney State Recreation Area, Conway Township,
Chilson and Cambridge Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8436 4207 8413 4222 8413 4277 8416
      4278 8436 4299 8436 4317 8373 4212 8366
      4186 8436
TIME...MOT...LOC 1644Z 262DEG 21KT 4271 8445 4243 8463 4212 8487

AA

The radar

The Detroit radar (KDTX), 52 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
June 29, 12:03 PM EST
Where
Shiawassee County, 5.8 mi SE of Morrice
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.770, -84.100

Large tree was snapped with damage to chimney caps, barn doors, and a swing set. Shingles were also ripped off the roof of a home.

Thunderstorm Wind, Shiawassee

When
June 29, 12:19 PM EST
Where
Shiawassee County, 0.69 mi N of Byron
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -83.950

Numerous trees were reported blown down across southern Shiawassee county.

Thunderstorm Wind, Genesee

When
June 29, 12:36 PM EST
Where
Genesee County, 0.69 mi N of Grand Blanc
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.930, -83.620

Numerous trees reported down across Grand Blanc.

Thunderstorm Wind, Oakland

When
June 29, 12:48 PM EST
Where
Oakland County, Newark
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.870, -83.620

Multiple trees were reported down south of Grand Blanc.

Thunderstorm Wind, Genesee

When
June 29, 12:50 PM EST
Where
Genesee County, 0.69 mi N of Atlas
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -83.530

A large tree and several large tree limbs were reported down. A shed was also damaged, as the roof was blown off.

Thunderstorm Wind, Washtenaw

When
June 29, 1:11 PM EST
Where
Washtenaw County, 2.31 mi SSW of Whitmore Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.390, -83.770

Power lines reported down.

Thunderstorm Wind, Lapeer

When
June 29, 1:20 PM EST
Where
Lapeer County, 0.69 mi S of Imlay City
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.020, -83.080

Numerous trees and power lines reported down across Imlay City, as well as much of southern Lapeer county.

Thunderstorm Wind, Wayne

When
June 29, 1:29 PM EST
Where
Wayne County, Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -83.470

A large tree was reported blown down.

Thunderstorm Wind, Wayne

When
June 29, 2:13 PM EST
Where
Wayne County, 0.86 mi SE of Harper Woods
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.390, -82.910

A large tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970129, 970111, 970120, 970110, 970113, 970121, 970114, 970116, 970122.